Alert archive / Michigan / Frost Advisories in 2020

Frost Advisory 4, NWS Gaylord, MI

September 19, 202013 counties in Michigan

NWS Gaylord, MI issued this frost advisory at Sep 19, 2020, 11:50 AM EDT for 13 counties in Michigan. It took effect at Sep 20, 2020, 12:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 19, 2020, 11:50 AM EDT (15:50 UTC)
In effect from
Sep 20, 2020, 12:00 AM EDT
Expired
Sep 20, 2020, 9:00 AM EDT
In force
9 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Arenac County, MI, Crawford County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Manistee County, MI, Missaukee County, MI, Ogemaw County, MI, Oscoda County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 55 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 3.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2020-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2020-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WWUS73 KAPX 191550
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
1150 AM EDT Sat Sep 19 2020

MIZ026>036-041-042-200000-
/O.NEW.KAPX.FR.Y.0004.200920T0400Z-200920T1300Z/
Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-
Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Including the cities of Traverse City, Kalkaska, Grayling, Mio, 
Harrisville, Manistee, Cadillac, Lake City, Houghton Lake, 
West Branch, Tawas City, Gladwin, and Standish
1150 AM EDT Sat Sep 19 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of Northern Lower Michigan.

* WHEN...From midnight tonight to 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
4 follow-up statements
634 
WWUS73 KAPX 191858
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
258 PM EDT Sat Sep 19 2020

MIZ026>036-041-042-200300-
/O.CON.KAPX.FR.Y.0004.200920T0400Z-200920T1300Z/
Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-
Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Including the cities of Traverse City, Kalkaska, Grayling, Mio, 
Harrisville, Manistee, Cadillac, Lake City, Houghton Lake, 
West Branch, Tawas City, Gladwin, and Standish
258 PM EDT Sat Sep 19 2020

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of Northern Lower Michigan.

* WHEN...From midnight tonight to 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
213 
WWUS73 KAPX 200120
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
920 PM EDT Sat Sep 19 2020

MIZ026>036-041-042-201300-
/O.CON.KAPX.FR.Y.0004.200920T0400Z-200920T1300Z/
Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-
Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Including the cities of Traverse City, Kalkaska, Grayling, Mio, 
Harrisville, Manistee, Cadillac, Lake City, Houghton Lake, 
West Branch, Tawas City, Gladwin, and Standish
920 PM EDT Sat Sep 19 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT SUNDAY...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...Portions of Northern Lower Michigan.

* WHEN...Until 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JZ
986 
WWUS73 KAPX 200724
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
324 AM EDT Sun Sep 20 2020

MIZ026>036-041-042-201300-
/O.CON.KAPX.FR.Y.0004.000000T0000Z-200920T1300Z/
Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-
Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Including the cities of Traverse City, Kalkaska, Grayling, Mio, 
Harrisville, Manistee, Cadillac, Lake City, Houghton Lake, 
West Branch, Tawas City, Gladwin, and Standish
324 AM EDT Sun Sep 20 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of Northern Lower Michigan.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
607 
WWUS73 KAPX 201302
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
902 AM EDT Sun Sep 20 2020

MIZ026>036-041-042-201415-
/O.EXP.KAPX.FR.Y.0004.000000T0000Z-200920T1300Z/
Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-
Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Including the cities of Traverse City, Kalkaska, Grayling, Mio, 
Harrisville, Manistee, Cadillac, Lake City, Houghton Lake, 
West Branch, Tawas City, Gladwin, and Standish
902 AM EDT Sun Sep 20 2020

...FROST ADVISORY HAS EXPIRED...

Temperatures have started their morning climb and frost is no
longer a risk to vegetation. Therefore the Frost Advisory has been
allowed to expire.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at Sep 19, 6:02 AM EDT, 5 hours 48 minutes earlier.

Area forecast discussion, Sep 19, 6:02 AM EDT, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
602 AM EDT Sat Sep 19 2020

.NEAR TERM...(Today through Tonight)
Issued at 209 AM EDT Sat Sep 19 2020

Impactful weather: A little bit of light rain in eastern upper, and
a little more frost tonight in nrn lower.

Pattern synopsis and forecast:

Upper troughing is in the NE conus, with ridging in the Plains. The
continues to result in NW flow aloft for nrn Michigan. A shortwave
is seen dropping SE into NW Ontario, with a 30-35kt LLJ resulting in
a pretty good pocket of low to mid level theta-e convergence across
SE Ontario. This forcing, combined with DPVA from the shortwave has
led to an area of light rain shower crossing the Dryden radar. Here
in nrn Michigan, we just had some passing this cirrus above sfc high
pressure and dry air, which was resulting in good radiational
cooling. Temperatures have dropped into the upper 20s and 30s, with
more cooling yet to go. Another very quiet and chilly night.

Temperatures will solidly get down into the 20s and lower half of
the 30s by daybreak, supporting the current frost/freeze headlines.
We'll likely see more high level cirrus floating overhead today,
while the upstream shortwave continues it's dove down into the
region. Forcing from the aforementioned theta-e convergence and
DPVA sure looks to bring some of those light rain showers to
portions of eastern upper, but they likely won't make it to nrn
lower, based on the latest deep layer -divQ placement and moisture
availability on fcst soundings. The shortwave crosses this evening,
ending any rain, but there will some residual clouds that could keep
skies mostly cloudy for the night in eastern upper. Less clouds for
nrn lower with some additional decent radiational cooling for frosty
conditions for primarily the SE CWA.

Highs today will mostly be in the upper 50s to lower 60s. Lows
tonight be in the upper 3 to lower 40s most areas, with less cloud
in the SE CWA to send readings down into the 33F to 36F range for
potential frost.

&&

.SHORT TERM...(Sunday through Monday)
Issued at 209 AM EDT Sat Sep 19 2020

High impact weather potential: None.

Pattern synopsis/forecast: By Sunday morning, ongoing upper-level
troughing will have shifted across the Northeast with rising heights
being the rule locally through the day Sunday as upstream ridge axis
becomes draped overhead late in the day. Upper-level flow becomes
more zonal through the day Monday as a vertically stacked system
passes well to our north across far northern Ontario towards Hudson
Bay late Monday into Monday night. This system may drag a weak,
moisture-starved cold front toward the area through this time frame,
but likely with little fanfare.

Primary forecast concerns/challenges: Low PoPs late Monday with
aforementioned frontal boundary?

Deep southerly return flow on the backside of departing surface high
pressure will be the rule to wrap up the weekend as high temps inch
back towards normal...ranging from the low-mid 60s area-wide under
mostly sunny skies. Not nearly as cool of a night Sunday night with
lows ranging from near 40 degrees in the typically cooler/interior
locations to approaching 50 degrees at the lakeshores.

Little in the way of sensible weather anticipated Monday as well
with southerly flow continuing to aid in boosting temperatures
another several degrees over Sunday. High temps progged to range
from the upper 60s to lower 70s...readings that would actually be a
few degrees above normal for late September. Aforementioned system
passing well to our north late in the day Monday is expected to be
positioned across far northern Ontario/near Hudson Bay Monday
evening with a frontal boundary extending southward toward the
western Great Lakes. Suppose it's not entirely out of the question
that a few sprinkles or very isolated showers dot the map across far
northern areas Monday night, but confidence in this occurring is
quite low. Monday night lows ranging from the mid 40s to the mid
50s.

.LONG TERM...(Monday night through Friday)
Issued at 209 AM EDT Sat Sep 19 2020

High impact weather potential: Minimal.

Little in the way of adverse weather anticipated Tuesday through
Wednesday as mid-upper level ridging swings atop the region
coinciding with another couple of days of above normal temperatures.
Beyond this, there is fairly decent agreement that a pronounced
trough and attendant surface reflection slide to the north of the
region Wednesday night into Thursday. This system looks like it'll
bring the next chance for a few showers followed by a potential
clipper-like system trailing behind for the very tail end of the
long term forecast period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 602 AM EDT Sat Sep 19 2020

High pressure over the nrn Michigan today, will move off to the
east tonight. Dry and cool air remains in place for continued
rain-free conditions. This will provide solid VFR conditions at
all Northern Lower Michigan TAF sites, with the exception of the
typical late night/early morning fog/brief IFR conditions that
always seems to happen at MBL/PLN. Light and variable winds will
become southerly around 10 knots today.

&&

.MARINE...
Issued at 209 AM EDT Sat Sep 19 2020

High pressure over the nrn Michigan today, will move off to the east
tonight. Dry and cool air remains in place for awhile for rain-free
conditions. Winds will become breezy starting Sunday night, with
possible advisories for the upcoming work week. This will occur
ahead of a cold front that brings the next chance of showers of
Wednesday night into Thursday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FREEZE WARNING until 9 AM EDT this morning for MIZ016>018-
     021>036-041-042-086-087-095-096-099.
     FROST ADVISORY until 9 AM EDT this morning for MIZ020-088-097-
     098.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...SMD
SHORT TERM...MG
LONG TERM...MG
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Sep 19, 3:33 AM EDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
333 AM EDT Sat Sep 19 2020

MIZ016>018-020>036-041-042-086>088-095>099-200745-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
333 AM EDT Sat Sep 19 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Widespread frost and/or a hard freeze will continue through
daybreak. See ongoing warnings and advisories for further
details.

Areas of frost are expected tonight in portions of north central
and northeast lower Michigan, south of M-72.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-200745-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
333 AM EDT Sat Sep 19 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Frost Advisories in Michigan, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.